Alert archive / North Carolina / Beach Hazards Statements in 2024
Beach Hazards Statement 16, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at May 13, 2024, 8:08 PM EDT for 4 counties in North Carolina. It took effect at May 14, 2024, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- May 13, 2024, 8:08 PM EDT (00:08 UTC)
- In effect from
- May 14, 2024, 8:00 AM EDT
- Expired
- May 14, 2024, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Newport/Morehead City, NC
Counties Carteret County, NC, Dare County, NC, Hyde County, NC, Onslow County, NC
The radar
The Morehead City radar (KMHX), 61 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.1 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1122 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
852 WHUS42 KMHX 140008 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 808 PM EDT Mon May 13 2024 NCZ195-196-199-204-205-141215- /O.NEW.KMHX.BH.S.0016.240514T1200Z-240515T0000Z/ West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 808 PM EDT Mon May 13 2024 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT TUESDAY THROUGH TUESDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches from south of Cape Hatteras to Surf City. * WHEN...From 8 AM EDT Tuesday through Tuesday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 8 AM Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
3 follow-up statements
013 WHUS42 KMHX 140808 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 408 AM EDT Tue May 14 2024 NCZ195-196-199-204-205-142015- /O.CON.KMHX.BH.S.0016.240514T1200Z-240515T0000Z/ West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 408 AM EDT Tue May 14 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches from Cape Hatteras to Surf City. * WHEN...From 8 AM EDT this morning through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 730 AM this morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
300 WHUS42 KMHX 141728 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 128 PM EDT Tue May 14 2024 NCZ195-196-199-204-205-150000- /O.CON.KMHX.BH.S.0016.000000T0000Z-240515T0000Z/ West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 128 PM EDT Tue May 14 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches from Cape Hatteras to Surf City. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 7:30 PM this evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
518 WHUS42 KMHX 150002 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 802 PM EDT Tue May 14 2024 NCZ195-196-199-204-205-151215- /O.EXP.KMHX.BH.S.0016.000000T0000Z-240515T0000Z/ /O.NEW.KMHX.BH.S.0017.240515T1200Z-240516T0000Z/ West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 802 PM EDT Tue May 14 2024 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT WEDNESDAY THROUGH WEDNESDAY EVENING SOUTH OF CAPE HATTERAS... * WHAT...Dangerous rip currents. * WHERE...The beaches from Cape Hatteras to Surf City. * WHEN...From 8 AM EDT Wednesday through Wednesday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 830 AM Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at May 13, 7:58 PM EDT, 10 minutes earlier.
Area forecast discussion, May 13, 7:58 PM EDT, 10 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
758 PM EDT Mon May 13 2024
.SYNOPSIS...
A low pressure system will bring unsettled weather across the
area Tuesday into Wednesday. High pressure builds in late
Thursday before another low pressure system impacts us this
weekend.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As of 740 PM Monday...No major changes with the forecast.
Previous Discussion...As of 3 PM Mon...Upper trough will
continue to shift east as a wave of low pressure migrates along
a stalled frontal boundary draped along the Gulf Coast
overnight. Broad serly flow will develop over the Carolinas
overnight and dew points will steadily climb into the 60s
through the early morning hours. This, combined with steadily
increasing cloud cover, will contribute to considerably warmer
overnight lows as temperatures struggle to fall below the low
60s. A few stray pre- dawn showers are possible across the
coastal plain with increasing isentropic lift, but more robust
rainfall will hold off until after daybreak.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
As of 740 PM Monday...Trimmed back Schc PoPs a tad for Tuesday
afternoon/evening with a lack of instability expected due to
poor lapse rates. Otherwise no major changes with this forecast
update.
Previous Discussion...As of 3 PM Mon...Vertically stacked low
pressure will track across the Ohio River Valley during the day,
while deep srly flow inc throughout the day. Precip chances
steadily inc from w to e as broad area of isentropic ascent
moves through. Showers will be sct to numerous on Tue, with
60-80% pops cont, highest in the afternoon hours. Trended back
on thunder mention to wrn areas and later in the pd, as
instability will be quite meager. Thunder will be elevated in
nature anyhow, so no severe threat is expected. QPF amts should
by around a half inch with locally higher amts by later in the
day. Warm and humid with highs in the 70s.
&&
.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
As of 415 AM Monday...Unsettled weather will impact ENC on
Tue/Wed as a deepening low pressure tracks across the Southeast
and Mid-Atlantic. High pressure builds in Thursday night into
Friday but another low pressure system will impact the area late
in the week.
Tuesday through Wednesday night...Vertically stacked low
pressure will track across the Ohio River Valley on Tuesday and
then push across the Mid-Atlantic on Wednesday before pushing
off the coast Wednesday night. Precip chances peak Tuesday
night as upper level diffluence and southern stream moisture
increases across the area with PWATs peaking around 1.75".
Additional showers will push across the area Wednesday as the
upper level trough and attendant sfc cold front pushes across
the area. Could see a few elevated thunderstorms cont into
Tuesday night but clouds and precip will limit instability and
any severe potential appears minimal. However, Wednesday will
have a better chance for stronger storms with better upper level
support, colder temps aloft, and greater instability coupled
with around 30-40 kt of bulk shear. SPC has a marginal risk (1
of 5) of severe storms across the coastal plain on Wednesday.
Most of the area will likely see a soaking rain with precip
amounts around 1-1.5" through the period with coastal sections
potentially approaching 2". Temps will continue to be seasonable
with highs in the mid 70s on Tuesday and low to mid 80s on
Wednesday.
Thursday through Sunday...Upper ridging builds in from the west
Thursday with a vertically stacked low off the Mid-Atlantic
coast slowly moving eastward. ECWMF continues to be the slowest
solution keeping cyclonic flow across the area keeping isolated
showers and thunderstorm chances through much of the day and
will keep slight chance PoPs attm. Ridging crests over the area
Thursday night but will slide offshore Friday with another
frontal system quickly moving into the area late in the week
but once again guidance differs with how the system evolves as
it pushes across the Southeast and off the coast over the
weekend. But despite the differences, most guidance brings
another round of descent rainfall amounts across much of the
area.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
SHORT TERM /through Tuesday/...
As of 8 PM Mon...VFR conditions prevail across ENC through much
of tonight with cirrus deck over us. Cigs will gradually lower
but should remain VFR up until daybreak when deeper moisture and
inc showers from the w. More steady showers by later morning
through the afternoon, with potential for IFR cigs Tuesday
afternoon onwards through the end of the TAF period.
LONG TERM /Tuesday night through Friday/...
As of 430 AM Monday...A low pressure system will impact the
area Tuesday through Wednesday with deteriorating conditions
expected Tuesday with periods of sub- VFR continuing into
Wednesday. Sub- VFR conditions possible Wednesday night with
plenty of low level moisture in place. Pred VFR returns Thursday
but could see isolated showers bringing brief sub-VFR
conditions. Pred VFR continues Friday but another frontal system
will approach the area bringing increasing clouds with sub-VFR
possible Friday night.
&&
.MARINE...
SHORT TERM /Through Tuesday/...
As of 3 PM Mon...As a low makes its approach towards the
Carolinas, pressure gradient will tighten with winds reaching
15-20 kt by daybreak on Tuesday. Seas remain at around 2-4 feet
through tonight, then building to 4-6 ft Tue morning primarily
across the srn waters. Winds and seas build north through the
day, and reach SCA for the Pamlico sound as well as
Neuse/Pamlico Rivers and ctrl waters later in the afternoon.
LONG TERM /Tuesday through Friday/...
As of 430 AM Monday...Southerly winds increase Tuesday ahead of
the low pressure system and expect a period of Small Craft
Advisory conditions to develop and continue into Wednesday. We
may see a brief period of Gale Force winds across portions of
the waters Tuesday evening. Seas will build Tuesday and peak
around 7-10 ft Tuesday night, then will gradually subside
Wednesday. A cold front will push across the waters Wednesday
night with winds becoming Nly around 10-15 kt and seas around 3
to 5 ft through Thursday. High pressure build into the area
Thursday night bringing light winds then slides offshore Friday
with winds becoming Sly around 10-15 kt late in the day ahead
of the next frontal system.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement from Tuesday morning through Tuesday
evening for NCZ195-196-199-204-205.
MARINE...Small Craft Advisory from 6 PM Tuesday to 4 AM EDT Wednesday
for AMZ131-230-231.
Small Craft Advisory from 3 PM Tuesday to 4 AM EDT Wednesday
for AMZ135.
Small Craft Advisory from 3 PM Tuesday to 2 AM EDT Wednesday
for AMZ136-137.
Small Craft Advisory from 6 PM Tuesday to 2 PM EDT Wednesday
for AMZ150.
Small Craft Advisory from 3 PM Tuesday to 8 PM EDT Wednesday
for AMZ152-154.
Small Craft Advisory from 10 AM Tuesday to 11 PM EDT Wednesday
for AMZ156-158.
&&
SYNOPSIS...MHX
NEAR TERM...TL/MS/RJ
SHORT TERM...MS/RJ
LONG TERM...SK
AVIATION...SK/MS/RJ
MARINE...SK/MSHazardous weather outlook, May 13, 4:05 AM EDT, 16 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 405 AM EDT Mon May 13 2024 NCZ203-205-140815- Northern Outer Banks-Hatteras Island- 405 AM EDT Mon May 13 2024 ...MODERATE RIP CURRENT RISK IN EFFECT NORTH OF CAPE HATTERAS THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Isolated to widely scattered thunderstorms are forecast to develop on Wednesday. A few storms could be strong with a risk of gusty winds and small hail. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ029-044>047-079>081-090>092-094-193>196-198-199-204-140815- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-West Carteret-East Carteret-Inland Onslow- Coastal Onslow-Ocracoke Island- 405 AM EDT Mon May 13 2024 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Isolated to widely scattered thunderstorms are forecast to develop on Wednesday. A few storms could be strong with a risk of gusty winds and small hail. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 7:46 PM EDT | Severe Thunderstorm Warning | MHX | Duplin | 44 min |
Nearby
Beach Hazards Statements in North Carolina, 2024Every beach hazards statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.